Ovarian function was evaluated in 11 women 16 to 43 years of age at treatment who received doxorubicin, cyclophosphamide, and high doses of methotrexate with or without radiotherapy in adjuvant therapy of soft tissue sarcoma. Five women (16-33 yr old) who received chemotherapy alone or combined with radiotherapy only at sites distant from the ovaries (chest wall, thigh, and leg) had minimal menstrual irregularities or temporary cessation of menses during therapy; cyclic menses returned promptly after therapy. Gonadotropin levels (expressed as means ± SD) [follicle-stimulating hormone (FSH), 10±5 mlU/ml; luteinizing hormone (LH), 10±4 mlll/ml] and 170-estradiol (E2) levels (means±SD, 208±147 pg/ml) were normal. By contrast, 4 older women (ages 36-43 yr) who received similar treatment developed persistent amenorrhea with postmenopausal levels of gonadotropin (FSH, 108±29 mlU/ml; LH, 72±19 mlU/ml) and E2 (19±8 pg/ml). Two additional women (ages 21 and 39 yr) who received radiation (7, 000 rad) to the pelvis plus chemotherapy developed prompt cessation of menses and became functional castrates (FSH, 77 and 80 mlU/ml; LH, 40 and 58 mlU/ml; E2, 10 and 19 pg/ml). However, this result would be expected from the radiation dose alone. The data demonstrated that ovarian dysfunction may follow the use of doxorubicin, cyclophosphamide, and high doses of methotrexate and that the injury is age related.
ASJC Scopus subject areas
- Cancer Research